Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 8, 2021, 3:44 PM EDT for Chatham County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 3:44 PM EDT (19:44 UTC)
- Expired
- Aug 8, 2021, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
738
WWUS82 KCHS 081944
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021
GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:00 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 8, 2:00 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Charleston SC 200 PM EDT Sun Aug 8 2021 .SYNOPSIS... High pressure will prevail across the area through much of the week. && .NEAR TERM /THROUGH TONIGHT/... The upper level trough axis stretches from Pennsylvania down through the Carolinas into Georgia with a well defined short- wave center spinning along the North/South Carolina border. Surface high pressure is building along the Appalachians to the Gulf with a stalled boundary extending through the Carolinas into southern Georgia. Deep layer moisture axis (PWAT > 2 inches) has been shunted just offshore. The upper trough axis and aforementioned short-wave circulation will slowly slip eastward across the region today to just off the coast this evening. Daytime heating will destabilize things a bit with MLCAPE values building to 1000-1500 J/Kg, perhaps a bit more. Combination of modest background forcing for ascent with the trough, sea breeze development and any old boundaries lurking about should kick off some showers/thunderstorms as we head into the afternoon. Initially along the coast, with convection pushing inland through the afternoon. As is typical for this time of year, some localized heavy rainfall remains a possibility in areas that the thunderstorms hover over for an extended period of time. High temperatures may actually hit normal (~90 degrees) across our entire area today. Convection lingers into this evening before ending by the overnight. Some fog will again be possible, particularly for areas that do see rainfall today/evening. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... What remains of a mid-upper lvl trough will slowly shift further northeast and offshore Monday before high pressure strengthens across the Atlantic, then spreads across the Southeast United States through mid week. With a typical summertime pattern taking shape, few to scattered showers/thunderstorms are possible each day, primarily triggered by a sea breeze circulation shifting inland during afternoon into early evening hours. Ample low-lvl moisture will be in place, but overall instability is rather modest and shear is quite weak, suggesting mainly diurnally driven showers and pulse type thunderstorms. Overnight periods should remain mainly dry. High temps should be near normal each day, peaking in the mid-upper 80s near the coast to lower 90s inland. Overnight lows will remain mild, generally ranging in the low-mid 70s inland to upper 70s at the beaches. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Very little change is expected to the overall pattern through late week while broad high pressure extends from the Atlantic and prevails across the region. There are hints of an upper lvl low approaching the Florida/Georgia coast late week and perhaps a front approaching from the northwest early next week, suggesting a slight uptick in precip coverage, but overall confidence in timing of these features and local impacts is quite low. Regardless, conditions should be typical of a summertime pattern across the Southeast United States through much of the week with scattered showers and thunderstorms possible each afternoon and early evening, mainly associated with an inland moving seabreeze. Overnight periods should remain drier due to diurnal heat loss. High temps will remain near normal, peaking around 90 degrees away from the beaches. Lows will remain mild, ranging in the low-mid 70s away from the coast each night. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 18Z TAFs: Convection has developed across our area it's expected to last until ~23Z. We have VCTS as all of the TAF sites and will amend to add a TEMPO if radar trends show extremely likely restrictions to the TAF sites. Otherwise, the convection will dissipate this evening. The MOS indicates increased probabilities of fog overnight. We kept the TAFs simple, with MVFR due to MIFG from 08-15Z. This will need to be adjusted with future TAFs. Extended Aviation Outlook: Brief flight restrictions possible at CHS/JZI/SAV terminals due to showers/thunderstorms each afternoon into early evening hours. Otherwise, VFR conditions should prevail at the terminals through midweek. && .MARINE... Today and Tonight: South to southwest winds 5 to 15 knots will continue with seas 2 to 3 feet, except near the coast where development of a sea breeze by afternoon will turn winds more onshore. Some showers/storms will be found in the marine zones this morning. The risk of waterspouts is rapidly dropping as this convection moves further offshore and out of our area. Monday through Friday: Atlantic high pressure will build over the waters and remain the dominate weather feature through late week, although a weak upper lvl low could help produce greater thunderstorm coverage across local waters heading into the weekend. Given the pattern, expect conditions to remain well below small craft advisory levels. In general, south-southeast to south- southwest winds will peak near 10-15 kt each day, highest near the coast as a sea breeze circulation develops and shifts inland each afternoon. Seas will average no higher than 2-3 ft. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...DPB LONG TERM...DPB AVIATION... MARINE...
Hazardous weather outlook, Aug 8, 4:34 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 434 AM EDT Sun Aug 8 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 434 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-091000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 434 AM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 8, 3:42 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Aug 8 2021
GAZ116>119-138-139-082015-
Coastal Liberty-Coastal Chatham-Inland Liberty-Inland Chatham-Inland
Bryan-Coastal Bryan-
342 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
CHATHAM COUNTIES...
At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Keller to near
Coffee Bluff, and moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Coffee Bluff, Windsor Forest, Montgomery, Vernonburg, Fort
Mcallister, Belfast, St. Catherines Island and Keller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3164 8116 3186 8133 3192 8126 3193 8123
3193 8122 3194 8119 3197 8112 3186 8094
3171 8110 3169 8110
TIME...MOT...LOC 1941Z 316DEG 13KT 3182 8124 3188 8112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 8, 3:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021
GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...
At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:46 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 119 min |
| Aug 8, 3:47 PM EDT | Special Marine Warning | CHS | 118 min | |
| Aug 8, 4:23 PM EDT | Areal Flood Advisory | CHS | Charleston | 48 min |
| Aug 8, 3:25 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham, Liberty | 82 min |
| Aug 8, 3:42 PM EDT | Special Weather Statement | CHS | Chatham | 33 min |
| Aug 8, 4:09 PM EDT | Special Weather Statement | CHS | Chatham | 36 min |
| Aug 8, 4:12 PM EDT | Special Weather Statement | CHS | Liberty | 33 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | CHS | McIntosh | 35 min |
| Aug 8, 5:14 PM EDT | Special Weather Statement | CHS | McIntosh | 16 min |
| Aug 8, 5:55 PM EDT | Areal Flood Advisory | CHS | Bulloch | 58 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.